[Skip to Navigation]
Article
May 25, 1963

Halothane Jaundice and Hepatotoxicity

Author Affiliations

Norristown, Pa.

Director of Department of Anesthesiology (Dr. Tornetta) and Director of Department of Pathology (Dr. Tamaki), Montgomery Hospital.

JAMA. 1963;184(8):658-660. doi:10.1001/jama.1963.73700210021020b
Abstract

SINCE its introduction in 1956 as a general anesthetic agent, halothane (2-bromo-2-chloro-1,1,1-trifluoroethane) has enjoyed worldwide acceptance as a relatively safe and useful inhalational anesthetic. Its universal use notwithstanding, the question of its potential hepatotoxicity has not been definitely established. In animals, Stephen and associates1 have found that exposure to halothane can cause hepatic necrosis not unlike that seen after chloroform poisoning. Among numerous liver function studies performed in man after halothane (Fluothane) anesthesia, a transient increase in sulfobromophthalein (Bromsulphalein) dye retention for about 10 days has been demonstrated.2 The hepatocellular damage reported after halothane anesthesia in the early clinical reports3-5 was believed to be coincidental. In several more recent reports,6-11 however, a possible causal relationship has been suggested.

Report of Cases 

Case 1.—  A 68-yr-old housewife was admitted to Montgomery Hospital on April 25, 1962, for removal of a tumor of the right breast. Her past

×